Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 40, NWS Nashville, TN

June 4, 2009Grundy County, Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 4, 2009, 4:12 PM CDT for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 93 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2009, 4:12 PM CDT (21:12 UTC)
Expired
Jun 4, 2009, 5:45 PM CDT
In force
93 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:00 PM CDTFLASH FLOODSpencer, TNSEVERAL ROADS FLOODED THROUGHOUT VAN BUREN COUNTY.
Jun 4, 5:30 PM CDTFLASH FLOOD1 Se Altamont, TN1.54 INCHES OF RAIN LAST 60 MINS. MINOR FLOODING REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 042112
FFWOHX
TNC061-175-177-042245-
/O.NEW.KOHX.FF.W.0040.090604T2112Z-090604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPENCER...
  SOUTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL MOVE ACROSS GRUNDY...
  SOUTHEAST WARREN AND MUCH OF VAN BUREN COUNTIES DURING THE
  ONE AND HALF HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3529 8591 3580 8557 3580 8553 3582 8551
      3583 8546 3580 8535 3581 8527 3572 8526
      3557 8542 3554 8561 3550 8553 3545 8553
      3542 8548 3538 8549 3532 8556 3529 8569
      3525 8569 3522 8574

$$

BOYD
2 follow-up statements
000 
WGUS74 KOHX 042149
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT THU JUN 4 2009

TNC061-175-177-042245-
/O.CON.KOHX.FF.W.0040.000000T0000Z-090604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN TN-VAN BUREN TN-GRUNDY TN-
449 PM CDT THU JUN 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
GRUNDY...VAN BUREN AND SOUTHEASTERN WARREN COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA. 1 TO 2 INCHES OF ADDITONAL RAINFALL HAS OCCURRED OVER PARTS
OF THE WARNED AREA SINCE 4 PM CDT...AND IN PARTICULAR GRUNDY
COUNTY AND THE CENTRAL PART OF VAN BUREN COUNTY. STORMS CONTINUE
TO MOVE ACROSS AREAS THAT ALREADY RECEIVED ALOT OF RAIN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCER
AND ALTAMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3529 8591 3580 8557 3580 8553 3582 8551
      3583 8546 3580 8535 3581 8527 3572 8526
      3557 8542 3554 8561 3550 8553 3545 8553
      3542 8548 3538 8549 3532 8556 3529 8569
      3525 8569 3522 8574

$$

BOYD
000 
WGUS74 KOHX 042236
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT THU JUN 4 2009

TNC061-175-177-042245-
/O.CON.KOHX.FF.W.0040.000000T0000Z-090604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN TN-VAN BUREN TN-GRUNDY TN-
536 PM CDT THU JUN 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
GRUNDY...VAN BUREN AND SOUTHEASTERN WARREN COUNTIES...

AT 533 PM CDT...AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING
WAS INDICATED OVER THE WARNED AREA. FLOODING WAS REPORTED BY THE
9 1 1 CENTER AT SPENCER IN VAN BUREN COUNTY AROUND 5 PM CDT. THERE
ARE  FLOODED ROADS THROUGHOUT VAN BUREN COUNTY. GRUNDY COUNTY LIKELY
HAS FLOODED ROADS HOWEVER NO OFFICIAL REPORTS HAVE BEEN RECEIVED
FROM THAT COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCER
AND ALTAMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3529 8591 3580 8557 3580 8553 3582 8551
      3583 8546 3580 8535 3581 8527 3572 8526
      3557 8542 3554 8561 3550 8553 3545 8553
      3542 8548 3538 8549 3532 8556 3529 8569
      3525 8569 3522 8574

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:43 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 4, 2:43 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT THU JUN 4 2009

.DISCUSSION...
LATEST ANALYSIS SHOWING FRONT VERY NEAR CSV-TUP LINE. AIRMASS REMAINS
UNSTABLE IN VICINITY OF AND PARTICULARLY JUST SOUTH OF BOUNDARY.
ALOFT...UPPER TROUGH/GOOD IMPULSE MOVING ACROSS W TN. AREA OF LIGHT
RAIN TO THE NW CONTINUES TO SHRINK WHILE CONVECTION JUST E AND S
IN MORE UNSTABLE AIR CONTINUES TO INCREASE.

FRONTAL BOUNDARY WILL CONTINUE SLOW S/E PUSH TONIGHT AS THE UPPER
TROUGH SWINGS THROUGH. SCATTERED SHOWERS/ISOLATED STORMS WILL
CONTINUE THROUGH THE EVENING BUT WILL TAPER OFF LATER AND ESPECIALLY
AFTER MIDNIGHT AS THESE FEATURES AS WELL AS DEEP MOISTURE VACATE
THE AREA.

A FEW EARLY MORNING SHOWERS MAY LINGER ON THE PLATEAU FRIDAY BUT
THE STAGE WILL BE SET FOR A DRY PERIOD THROUGH THE WEEKEND. UPPER
RIDGE WILL RAPIDLY BUILD ACROSS THE REGION THUS PERIOD OF COOLER
TEMPS WILL BE VERY SHORT LIVED. EXPECT HIGH TEMPS ON SUNDAY PRESSING
90 ONCE AGAIN.

A FEW AFTERNOON AND EARLY EVENING STORMS MAY DEVELOP ON MONDAY AS
WEAK MOISTURE ADVECTION COMMENSES...BUT CONVECTION WILL BE ON THE
INCREASE TUESDAY AND WEDNESDAY AS A WEAK SFC/LL BOUNDARY AND UPPER
TROUGH MOVE OVER THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      57  78  54  84 /  30  10   0   0
CLARKSVILLE    54  77  51  83 /  10  10   0   0
CROSSVILLE     55  72  53  80 /  50  20   0   0
COLUMBIA       58  79  55  85 /  30  10   0   0
LAWRENCEBURG   58  79  55  86 /  50  10   0   0
WAVERLY        56  78  52  84 /  10  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 4, 4:03 AM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
403 AM CDT THU JUN 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
403 AM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
MIDDLE TENNESSEE TODAY AS A SLOW MOVING COLD FRONT PASSES THROUGH
THE MID STATE. MANY AREAS SAW HEAVY RAINFALL ON WEDNESDAY AND
WEDNESDAY NIGHT, ESPECIALLY ACROSS SOUTHWESTERN MIDDLE TENNESSEE.
THUS, NOT ONLY CAN YOU EXPECT PONDING OF WATER ON ROADWAYS
DURING HEAVY RAIN, BUT ISOLATED OCCURRENCES OF FLASH FLOODING ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:01 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne44 min
Jun 4, 5:50 PM CDTFlash Flood WarningOHXGrundy, Van Buren, Warren3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.